Managing Bowel Movements


Some chemotherapy drugs cause diarrhea. Infections, certain surgical procedures and radiation to the pelvic area can also cause diarrhea. On the other hand, surgery, inactivity, eating a low-fiber diet, pain medications, some chemotherapy drugs, and not drinking enough fluid can contribute to constipation.

If you're having diarrhea, drink clear liquids. Eat low fiber foods. Eat 5-6 small meals a day. Avoid irritating foods such as spicy foods, alcohol, acidic foods, and dairy products. Wash with warm, soapy water after bowel movement. Use gentle soaps/baby wipes. Sitz bath for anal irritation. You can also consider the supplements on this page. If you are experiencing more than three episodes of diarrhea in a day call your doctor or nurse.

If you're having constipation, exercise. Increase fluid intake. Eat a fiber rich diet consisting of fruits, vegetables, whole grains. Discuss discontinuation of constipation causing medications with your doctor. Avoid enemas if you have severe cytopenias.

For both cases of bowel irregularity, consider probiotics as long as you're not a patient with melanoma.